How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I have ADHD and have been prescribed 90 mg of Concerta in the

Resolved Question:

I have ADHD and have been prescribed 90 mg of Concerta in the morning and 20 mg of Ritalin IR in the evening for years now. Concerta’s duration of action lasts for approx. 10 hours and Ritalin IR’s duration of action lasts for approx. 2 ½ hours. Thus I’m covered for approx. 12 ½ hours, after which I experience rebound effect (i.e. become unfocused and chaotic in the head and am for instance unable to read). The reason why I’m writing is that the rebound effect when the Ritalin IR wears off has gotten worse following the recent discontinuation of Wellbutrin. How is this possible? And would replacing the Ritalin IR with Ritalin SR prevent the unpleasant rebound effect?
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 7 years ago.
Hi there,

Welcome to Just answer !

Well, you have rightly pointed about the durations of concerta and ritalin ir , as concerta and ritalin both are methylphenidate psychostimlant drugs , the difference between is that concerta is a long acting version while riatlin ir is a short acting one.

The reason that these drugs which have been doing fairly well since many years for controlling your ADD symptoms , have started to lose their previous effect , is that , your body has developed resistance ( incraesed tolerance ) against these drugs , which is very often seen in cases of almost all the drugs , and when such a thing happens , we have three solutions--

1) To up the doses of the drugs .

2) To change the formulations , as you are suggesting that to switch over to Ritalin SR , which is sustained release , and thus longer actng than ritalin IR .

3) Switching over to another drug , for example you may change to another equally potent psychostimulant , which like ritalin ,is also worldwide used for treating ADD/ ADHD , and that drug is Adderall XR.

So, i suggest that you first discuss with your doctor to up the dose of concerta and switch over to ritalin SR , and continue on this for 1 month , and see the results , if you still find lack of control over your add symptoms by these drugs , then i will suggest that you ask your doctor to switch over to Adderall XR ( long acting version , covers the entire day).

I am mentioning below a link which will throw more light on the use of ADDERALL XR in ADD.

I hope this helps..

I wish you all the best of health.

Take care..

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.


Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions